Utah, 2023

Flash Flooding and Hail in Utah, September 13, 2023

September 13, 2023 · NWS SLC · 6 events in 4 counties and zones

A brief resurgence of the active pattern resulted in scattered strong thunderstorms which resulted in reports of a landspout, hail, and flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A brief resurgence of the active pattern resulted in scattered strong thunderstorms which resulted in reports of a landspout, hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 13, 9:09 AM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 13, 9:09 AM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1009 AM MDT Wed Sep 13 2023

.UPDATE...
A quick update this morning to increase the PoPs across northern
Utah from now through early afternoon. Satellite imagery shows a
compact shortwave through moving through northern Utah this
morning kicking off scattered showers along the Wasatch moving
into southwest Wyoming later this morning. A few rumbles of
thunder have been observed as well, and expect this isolated
thunder risk to continue eastward into Wyoming as well, with an
increasing chance into early afternoon with daytime heating.

&&

.SYNOPSIS...An active couple of days are in store with scattered
showers and storms through the end of the week, particularly
across the southern and eastern portions of Utah. A cold front
moves through midweek dropping temperatures a few degrees below
average Thursday and Friday. A ridge builds into the weekend which
will bring dry conditions with temperatures returning to near
seasonal normals.

&&

.SHORT TERM...(Through 12Z/6AM Friday)...Early morning analysis
products depict a disorganized cluster of shortwaves extending
from NW Arizona stretching eastward across the Four Corners
region, with a weak shortwave situated across north-central Utah.
Meanwhile an upstream, positively tilted trough extended across
the PacNW. This trough, per model consensus, is forecast to
undergo subtle strengthening/amplification as it approaches Utah
and SW Wyoming. By 00Z this evening, the trough is forecast to
stretch from central Montana southwestward to near San Fransisco.
The first two features are forecast to produce some cloud cover
and generally light, disorganized showers during the morning
hours. Heading into the afternoon, daytime heating generated
instability will be in place while the incoming trough provides
some large- scale support. The result will be a gradual increase
in shower and thunderstorm initiation across most high terrain
areas. Ensemble mean SBCAPE values are forecast to be higher than
the past couple of days, especially over southern Utah where
skies will be clearer through the morning. CAMs depict convection
migrating off of the terrain towards the ESE through the afternoon
and evening hours. Lack of strong deep-layer shear will prove a
challenge with regards to longevity of organized updrafts, so
longevity challenges will need to be overcome where
boundaries/cold pools collide. We have mentionable precipitation
probabilities in the forecast across the entirety of the forecast
area today, with the greatest probabilities over high terrain
areas, generally along/east of I-15 and across southern Utah.
Isolated flash flood risk continues assuming a stronger, more
sustained cell and/or training cells move over vulnerable areas.

A gradual reduction in activity can be expected through the
evening hours, but the presence of the trough and its assist with
the large-scale support will result in at least some shower
activity persisting well into Wednesday night, especially over
west-central, southwest and south-central Utah, per latest CAM
consensus. Can't rule out isolated activity outside of these
areas, however.

By Thursday, the trough axis is forecast to extend from southern
Wyoming to southern Utah. This will shift the axis of best forcing
south and east. We once again see convective initiation occurring
over high terrain areas with convection drifting southeast. Best
deep-layer shear remains weak, but strongest across eastern Utah
with values up to 20kts in the afternoon. CAM membership seems to
be zeroing in on southeast Utah for the highest probability for
most widespread heavy rainfall from late afternoon through the
early evening hours, so have added 'probable' wording to the Flash
Flood Potential Rating product for Glen Canyon, Grand Staircase-
Escalante and Grand Gulch. Of course, eventual convection outcomes
will be sensitive to the amount of instability that can be
realized, which is modulated by the amount of antecedent cloud
cover.

The trough is forecast to exit into Colorado by Friday, with
lingering convection across eastern and southeast Utah through the
night Thursday night, gradually weakening as instability wanes.
Modest cooling of temperatures is expected Thursday in the wake of
the trough.

.LONG TERM...(After 12Z/6AM Friday)...High pressure is forecast
to build into the region Friday which will be the trend through
the weekend and into Monday. Seasonal temperatures and dry
conditions are anticipated as a result. By late Monday, eyes will
turn to the how an area of low pressure from the Gulf of Alaska
will progress as it tracks inland. Widely different solutions are
noted between forecast models which have very different weather
forecast results for Utah as a result. We will continue to monitor
trends and see how forecasts adjust each day.

&&

.AVIATION...KSLC...A rain shower or two may pass across the
terminal this morning or early afternoon with very minimal impacts.
VFR conditions are expected to prevail regardless of if a shower
passes overhead or not. South-southeast winds will prevail this
morning before shifting out of the northwest at 19z.

.REST OF UTAH AND SOUTHWEST WYOMING...A chance for rain showers will
exist this morning across northern Utah and southwest Wyoming
terminals with minimal to no impacts expected; VFR conditions are
forecast to prevail. This afternoon and evening, isolated showers
and thunderstorms are forecast across the state and will have the
potential to impact any given terminal. Lowered visibilities and
gusty winds are the primary threats; outflow winds from nearby
thunderstorms may impact operations as well. Improving conditions
are forecast after 03z this evening.

&&

.FIRE WEATHER...Moisture combined with an area of low pressure
across the region will remain in place through Thursday,
maintaining elevated relative humidity, along with a good chance
for showers and thunderstorms capable of producing wetting rains.
The best chances for wetting rains will be across central and
southern Utah on Wednesday, especially across higher elevation
areas. Best chances for wetting rains on Thursday shifts to
southern and eastern Utah. High pressure will then strengthen across
the region late this week through the upcoming weekend, resulting
in a drying and warming trend.

By the middle of next week, we are watching for a potential
pattern change as an increasing number of models suggest an
emerging scenario where a Canadian low pressure system and strong
cold front drops into the Northern Rockies. The stronger scenarios
bring a shot of cool Canadian air and moisture into at least northern
Utah by the middle to latter portions of next week. There is a lot of
uncertainty in the forecast beginning in this time frame, and
we'll continue to monitor for this potential forecast outcome.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Church/ADeSmet/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Sep 13, 1:22 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
222 PM MDT Wed Sep 13 2023

UTZ123>125-132045-
Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
222 PM MDT Wed Sep 13 2023

...A strong thunderstorm will impact portions of central Washington
County through 245 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quail Creek State Park, or 22 miles west of Zion
National Park, moving southeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Washington, Hurricane, La Verkin, Quail Creek State Park, Toquerville
and Leeds.

This includes Interstate 15 between mile markers 15 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3727 11355 3736 11346 3729 11322 3712 11344
TIME...MOT...LOC 2022Z 308DEG 13KT 3728 11344

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

JAC

The radar

The Salt Lake City radar (KMTX), 201 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 strong wind, 1 hail. Local standard time, as filed.

Strong Wind, Western Uinta Basin

When
September 13, 1:30 PM MST to 1:40 PM MST
Where
Western Uinta Basin forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Public
Coordinates
40.298, -110.425 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 40.33, -110.01. Multiple public photos on social media showing a landspout north of Roosevelt, UT. The location as well as time were estimated based on the photos and associated viewing angles.

Flash Flood, Wayne

When
September 13, 2:35 PM MST to 4:05 PM MST
Where
Wayne County, 1.72 mi ENE of Fruita to 2.26 mi ENE of Fruita
Cause
Heavy Rain
Property damage
$500
Reported by
Park/Forest Service
Coordinates
38.289, -111.221

Capitol Reef National Park officials reported a debris flow across state Route 24, making it impassable just east of the Visitor Center between Hickman Bridge and Grand Wash. Additionally, flash flooding was observed in Sulphur Creek, and high flows were reported in Grand Wash. This flooding was associated with a cluster of showers and thunderstorms which produced heavy rain over portions of the park, with Multi-Radar Multi-Sensor rainfall estimates of approximately 0.75 to 1.25.

Hail, Washington

When
September 13, 4:00 PM MST to 4:10 PM MST
Where
Washington County, 12.2 mi SSE of Rockville
Measured
1 in hail
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
37.000, -112.970

Hilldale Fire Dispatch reported quarter-sized hail, lasting approximately 10 minutes. They further relayed reports of broken windshields, shredded vegetation, and accumulating hail up to 3 inches deep in places.

Flash Flood, Kane

When
September 13, 4:00 PM MST to 7:00 PM MST
Where
Kane County, 1.05 mi WNW of Kanab to 0.99 mi W of Kanab
Cause
Heavy Rain
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
37.057, -112.546

Grand Staircase-Escalante National Monument Kanab Visitor Center officials reported flash flooding in the town, with local streets flooded and covered with mud and debris, resulting in closure of a few streets. Creeks through town were overflowing across roads at culverts, and in one spot, Kanab Creek was overflowing across the road with water approximately 9 to 12 deep. Dirt roads on the outskirts of town were impassable. Additionally, Kane County Sheriff's office officials reported that several homes had some minor basement flooding. This flooding is the result of strong thunderstorms in the area, with Multi-Radar Multi-Sensor estimates of approximately 0.75 to 1.50 of rainfall in around 3 hours.

Flash Flood, Washington

When
September 13, 4:30 PM MST to 6:30 PM MST
Where
Washington County, 12.59 mi SSE of Rockville to 11.74 mi SSE of Rockville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
37.000, -112.947

Flash flooding was reported on Short Creek and its tributaries through the Hilldale and Colorado City area. All creek road crossings were closed for 2 to 3 hours, and the Hilldale Street Creek crossing was heavily damaged and subsequently closed indefinitely until repairs could be made. This flooding is the result of strong thunderstorms which per Multi-Radar Multi-Sensor, produced approximately 3.00 to 4.00 of rainfall, largely within the span of 2 hours, though some of this can likely be attributed to hail contamination. At 6:25 am MST on the 14th, the downstream Fort Pearce Wash gauge recorded a spike in flow to 124 CFS associated with the flood water propagation.

Flash Flood, Kane

When
September 13, 8:00 PM MST to 11:00 PM MST
Where
Kane County, 1.53 mi ENE of Glen Canyon to 3.45 mi NW of Glen Canyon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
37.092, -111.647

The Grand Staircase-Escalante National Monument Big Water Visitor Center reported a flash flood wave along Wahweap Creek that was audible from the town of Big Water until around 8 pm MST. A survey of the creek at the Smokey Mountain Road low-water crossing the following morning revealed the flood wave was approximately 60 to 75 feet wide at some point overnight, which would roughly equate to around 3 to 4 feet of depth at this particular point. This flooding was associated with heavy rain that fell within the far headwaters from approximately 3 pm MST to 5 pm MST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131401, 1131404, 1131406, 1131415, 1131412, 1131417.